Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS San Diego, CA

February 24, 2005San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Feb 24, 2005, 7:19 PM PST for San Diego County, California. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2005, 7:19 PM PST (03:19 UTC)
Expired
Feb 24, 2005, 8:15 PM PST
In force
56 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 50 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 3.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 250321
SVRSGX
CAC073-250415-
/X.NEW.KSGX.SV.W.0003.050225T0319Z-050225T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
719 PM PST THU FEB 24 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF...VISTA...FALLBROOK...CARLSBAD

* UNTIL 815 PM PST

* AT 714 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS   
STORM WAS LOCATED NEAR FALLBROOK...MOVING SOUTHWEST AT ABOUT 20 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.


LAT...LON 3342 11706 3345 11732 3332 11747 3308 11729

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 2:30 PM PST, 4 hours 49 minutes earlier.

Area forecast discussion, Feb 24, 2:30 PM PST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST THU FEB 24 2005

.SYNOPSIS...WEAK HIGH PRESSURE WILL BRING FAIR AND DRY WEATHER
THROUGH THE WEEKEND. RESIDUAL MOISTURE WILL CAUSE JUST A SLIGHT
CHANCE OF SHOWERS OVER THE MOUNTAINS FRIDAY. ANOTHER STORM MOVING
INTO THE WEST COAST WILL BRING A CHANCE OF SHOWERS MONDAY AND
TUESDAY. HIGH PRESSURE AND FAIR WEATHER IS INDICATED FOR THE SECOND
HALF OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SOME CLOUDS A RESULT OF SHALLOW CONVECTION IN MOIST EASTERLY FLOW
FROM WRAP AROUND MOISTURE. ALSO SOME MARINE LAYER CLOUDS NEAR THE
COAST. A FEW SHOWERS HAVE POPPED UP IN THE BIG MTNS AND THE UPPER
DESERTS...AND THE SLIGHT CHANCE CONDITIONS REMAIN AS THE UPPER LOW
OVER AZ WOBBLES OVER SOCAL AGAIN THROUGH SAT. SO WILL KEEP THE
SLIGHT CHANCE POPS IN FOR ANOTHER DAY OR TWO IN THE BIG MTNS. THE
LOW MOVES AWAY MORE DISTANTLY OVER THE WEEKEND ALLOWING THE RIDGE TO
BUILD A LITTLE AND BRING US A MODEST WARMING TREND THROUGH SUN. THE
NEXT STORM FOR MON AND TUE IS FORECAST BY THE GFS MODEL TO BE MUCH
WEAKER AND FARTHER NORTH THAN IN PREVIOUS GFS RUNS. A COUPLE OTHER
EXTENDED MODELS...INCLUDING THE EURO...SHOWS THE STORM MORE FULLY
HITTING SOCAL AS PREVIOUSLY THOUGHT. THIS WILL BE INTERESTING TO SEE
HOW THE PROGNOSIS EVOLVES WITH EACH SUCCEEDING RUN. RIGHT NOW THE
PERFECT PROG IS ONLY TO HAVE A CHANCE OF RAIN. WILL NOT BUY INTO
THIS IDEA COMPLETELY YET...BUT STAY TUNED. REGARDLESS OF THAT
STORM...THE MODELS AGREE THAT HIGH PRESSURE AND DRY WEATHER RETURN
BY NEXT WED AND BEYOND. THE UPPER HIGH APPEARS MUCH STRONGER SO WE
MIGHT EVEN THROW IN A NICE WARMING TREND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD WARNING FOR THE SAN DIEGUITO RIVER BELOW HODGES DAM...SEE
LAXFLSSGX.

&&

MM
Hazardous weather outlook, Feb 24, 5:30 PM PST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 PM PST THU FEB 24 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-251400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
530 PM PST THU FEB 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TONIGHT.

...FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING IN EFFECT
   UNTIL 630 PM PST FOR MOST MOUNTAIN AND VALLEY AREAS...
   DUE TO THUNDERSTORMS.

...FLOOD WARNING REMAINS IN EFFECT THE SAN DIEGUITO RIVER BELOW
   HODGES DAM...

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS OVER THE MOUNTAINS ON FRIDAY.

POSSIBLE PERIODS OF HEAVY RAIN WITH URBAN AND SMALL STREAM
FLOODING...MONDAY THROUGH WEDNESDAY OF NEXT WEEK.
HOWEVER...LATEST MODELS SUGGEST A MUCH WEAKER SYSTEM.

.SPOTTER INFORMATION STAEMENT...
SKYWARN ACTIVATION IS REQUESTED FROM 530 PM THIS EVENING UNTIL
700 PM THIS EVENING.

MACKECHNIE

In the hours before

Local storm report, Feb 24, 3:23 PM PST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
323 PM PST THU FEB 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 N CAMPO               32.68N 116.47W
02/24/2005  0.25 INCH        SAN DIEGO          CA   PUBLIC

0310 PM     HAIL             CAMPO                   32.61N 116.47W
02/24/2005  0.25 INCH        SAN DIEGO          CA   CO-OP OBSERVER

0312 PM     HAIL             FOREST FALLS            34.09N 116.92W
02/24/2005  0.25 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

&&

SCV
Local storm report, Feb 24, 6:08 PM PST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
608 PM PST THU FEB 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             MORENO VALLEY           33.93N 117.21W
02/24/2005  0.25 INCH        RIVERSIDE          CA   PUBLIC

            SMALL HAIL WITH LOCAL ACCUMULATIONS. HEAVY RAIN WITH
            MINOR URBAN FLOODING.

&&

SMALL
Local storm report, Feb 24, 6:17 PM PST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
617 PM PST THU FEB 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     LIGHTNING        MORENO VALLEY           33.93N 117.21W
02/24/2005                   RIVERSIDE          CA   NEWSPAPER

            A GIRL WAS STRUCK BY LIGHTNING. LATEST REPORT IS SHE IS
            CONSCIOUS.

&&

SMALL
Local storm report, Feb 24, 6:18 PM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
618 PM PST THU FEB 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     LIGHTNING        TEMECULA                33.50N 117.13W
02/24/2005                   RIVERSIDE          CA   TRAINED SPOTTER

            FREQUENT LIGHTNING.

&&

SMALL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 3:49 PM PSTFlash Flood WarningSGXSan Bernardino86 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.